Texas, 2011

High Wind in Texas, May 27, 2011

May 27, 2011 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in high westerly winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high westerly winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 7:42 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 27, 7:42 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT FRI MAY 27 2011

.UPDATE...
A MINOR UPDATE IS BEING SENT TO INCREASE TEMPS THIS AFTERNOON FOR
SOME LOCATIONS...AND LOWER DEWPOINTS.

&&

.DISCUSSION...
THE 12Z MAF SOUNDING INDICATES 25C NEAR THE TOP OF THE INVERSION
THIS MORNING...WITH SW TO W DOWNSLOPE FLOW PRESENT THROUGH THE LOW
TO MID LEVELS. IT IS ALREADY 85F AT MAF THIS MORNING...WHICH IS
2 DEGREES WARMER THAN THE PROJECTED 00Z METMOS. SOME CIRRUS WILL
INITIALLY SLOW HEATING FROM CENTRAL LEA COUNTY THROUGH THE WESTERN
LOW ROLLING PLAINS...BUT THIS DEBRIS WILL NOT REMAIN PRESENT
THROUGH THE AFTERNOON HOURS. WE HAVE RAISED MAX TEMPS FOR THIS
AFTERNOON 1-4 DEGREES FOR MOST LOCATIONS CONSIDERING ALL OF THE
PREVIOUS. CURRENT DEWPOINT TRENDS ALSO SUGGEST VERY DRY AIR WILL
BE IN PLACE FOR MUCH OF THE CWA...ESPECIALLY ACROSS THE BIG BEND
AND DAVIS MOUNTAINS REGION. DEWPOINTS WERE DECREASED BEHIND THE
DRYLINE FOR THIS AFTERNOON. SINCE LOW RH IS ANTICIPATED...HEAT
INDICES WILL NOT EXCEED TEMPERATURES FOR MOST LOCATIONS.
HOWEVER...IT IS EXTREMELY IMPORTANT TO STAY HYDRATED WITH SUCH DRY
CONDITIONS PRESENT. SEEK SHADE AS OFTEN AS POSSIBLE IF STUCK
OUTDOORS. ALL UPDATED PRODUCTS WILL BE SENT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             103  68 104  74  /   0   0   0  10
CARLSBAD NM               104  68 107  67  /   0  10   0  10
DRYDEN TX                 111  71 112  76  /   0   0  10  10
FORT STOCKTON TX          107  71 108  75  /   0  10  10  10
GUADALUPE PASS TX          96  68  98  69  /   0   0   0   0
HOBBS NM                  102  64 103  63  /   0  10   0  10
MARFA TX                   95  56  96  55  /   0   0   0   0
MIDLAND INTL AIRPORT TX   105  65 106  75  /   0   0   0  10
ODESSA TX                 104  70 107  75  /   0  10   0  10
WINK TX                   108  65 109  69  /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 10 AM TO 9 PM MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ SATURDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

78/49
Hazardous weather outlook, May 27, 12:50 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CDT FRI MAY 27 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 AM CDT FRI MAY 27 2011 /150 AM MDT FRI MAY 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE THIS MORNING AND
LAST INTO THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS.  A RED FLAG WARNING REMAINS IN EFFECT FOR THESE LOCATIONS.

WEST TO SOUTHWEST WINDS WILL RISE TO 30 TO 40 MPH IN THE GUADALUPE
MOUNTAINS TODAY.  A FEW GUSTS TO AROUND 55 MPH CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN PLAGUE THE AREA SATURDAY
AS HOT TEMPERATURES...VERY LOW RH'S AND BREEZY CONDITIONS PREVAIL.
A RED FLAG WARNING HAS BEEN ISSUED FOR SATURDAY MORNING THROUGH
SATURDAY EVENING FOR ALL OF SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 27, 9:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

Sustained westerly winds of 40 mph or greater occurred in the Guadalupe Mountains for more than two hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307810.